Published on September 11, 2021 by Kristina Willis
Vaping is a relatively new phenomenon that has taken the United States by storm since its induction in 2003. According to 2018 data, approximately 8.1 million adults in the U.S. are current electronic cigarette users. It has also become increasingly popular among youth, with 27.9 percent of high school 12th graders having vaped marijuana. Though it was initially developed as a healthier alternative to cigarette smoking, vaping does not come without risks.
In summer 2019, an epidemic of deadly respiratory illness and lung injury was linked to E-cigarette use. Further evaluation pinpointed a causal link to THC vaping products. According to CDC records, E-cigarette or vaping use-associated injury (EVALI) claimed more than 60 lives and hospitalized over 2,800 as of February 2020. Studies and lab analysis have identified the additive Vitamin E Acetate (VEA) as the most likely source, though more research is needed to evaluate other potential toxins.
After steadily increasing, EVALI cases peaked in September 2019 and then declined. However, the problem never dissipated completely. Rather, the alarm regarding EVALI was overshadowed by the arrival of the novel coronavirus and the resulting COVID-19 pandemic.
In this article, we’ll go over everything you need to know about vape pen lung injury.
EVALI is a respiratory illness that causes lung complications and injury. In its most severe form, it presents as acute respiratory distress syndrome (ARDS) and can be life-threatening. In one analysis, 47% of EVALI patients required intensive care to treat respiratory failure.
► 76% required supplemental oxygen► 22% required non-invasive ventilation► 26% required intubation and mechanical ventilation
Though the initial outbreak predominately affected young men in their early 20s, the peak featured even younger victims. Over half of hospitalized EVALI patients during the outbreak’s peak were teens and adults under 25.
► Vaping occurred within 90 days of symptom onset► Bilateral infiltrates present on chest imaging► Negative evaluation for infection*► No other plausible alternative diagnosis*if an infection is present, a clinical team must have high confidence it’s not the primary cause for respiratory symptoms
Part of what makes EVALI so dangerous is that there is no specific biomarker or absolute detection method. As a result, diagnosis is primarily made through exclusion. However, lab tests often reveal elevated erythrocyte sedimentation rate, increased c-reactive protein levels, transaminitis, and leukocytosis. Chest x-rays also show ground glass opacities in both lungs due to inflammation and liquid deposits on the alveoli.
Patients present with a range of respiratory (95%), gastrointestinal (77%), and constitutional (85%) symptoms that develop over hours, days, or weeks. Most patients experienced a gradual onset of symptoms before requiring hospitalization.
► Shortness of breath► Coughing► Chest pain► Dizziness► Fever or chills
► Abdominal pain► Vomiting► Diarrhea► Nausea► Headache
A breakthrough 2020 study discovered that vitamin E acetate (VEA) was present in the bronchoalveolar lavage (BAL) fluid of 94% of EVALI patients. Alternatively, the BAL fluid of 99 healthy individuals was devoid of VEA.
Due to its similar viscosity, VEA was commonly used to cut pure THC oil in black market vaping products. According to the FDA, EVALI-associated products contained an average concentration of 50% VEA by weight, ranging from 23 to 88%.
► 73% of patients were connected to THC products► 81% included products with VEA► 9% included products with polyethylene glycol
EVALI isn’t the first instance of vape pen injury. Other additives have been shown to cause harm to lung function. For example, diacetyl can cause bronchiolitis obliterans.
“Vitamin E acetate is strongly linked to the EVALI outbreak. . . . However, evidence is not sufficient to rule out the contribution of other chemicals of concern, including chemicals in either THC or non-THC products, in some of the reported EVALI cases.”—U.S. Food & Drug Administration
“Vitamin E acetate is strongly linked to the EVALI outbreak. . . . However, evidence is not sufficient to rule out the contribution of other chemicals of concern, including chemicals in either THC or non-THC products, in some of the reported EVALI cases.”
VEA doesn’t sound all that dangerous—and typically, it isn’t. It’s found in many foods, such as vegetable oils, meat, fruits, and vegetables. It’s also put in cosmetics, and some people even take it as a dietary supplement.
The problem occurs when VEA is inhaled rather than ingested or applied topically. However, the precise mechanism by which vitamin E inhalation leads to EVALI is uncertain. Some studies show that heating VEA may be what makes it so dangerous. When heated, it breaks down into toxic ketene gas and produces known carcinogens, such as alkenes and benzene.
Anyone experiencing worsening EVALI symptoms should visit a health professional right away. Two of the most common early signs of EVALI are shortness of breath accompanied by a dry cough. If you are experiencing chest pain or having trouble breathing, cease vaping and seek immediate medical attention.
Fortunately, most patients with EVALI recovered from symptoms once they stopped vaping. However, some case studies have found residual lung dysfunction up to two months after hospital discharge. Furthermore, there is some question as to the long-term effects, particularly when ARDS is involved. The long-term prognosis is unclear as, according to studies, 25% to 85% of ARDS survivors report residual fibrotic changes on their chest imaging. Severe EVALI cases may result in similar lasting damage.
The majority of EVALI cases stem from the illicit market where cutting THC with VEA is commonplace. Patient reports primarily highlight obtaining vaping products from informal sources such as friends, family, and in-person or online dealers.
Thus, E-cigarette users should prioritize purchasing from a trustworthy source or shop, where products are clearly labeled with transparent ingredients.
Despite its popularity, vaping products are highly unregulated and understudied. EVALI is just one example of how the lack of regulation of cannabis products is a matter of public health and safety.